Speak To A Professional Confidentially
Table of Contents
Drug addiction doesn’t take long to develop, and when it comes to opioids, dependence is very likely to happen. A doctor may prescribe opioid drugs for a patient when they are experiencing severe pain. Since they have such a calming effect on pain, people whose pain is worse may start consuming larger amounts, to the point where it becomes an addiction.
Even though using opioids has its advantages, it can also be a dangerous action, particularly when your body gets used to it. The larger the amounts you consume and the more often you use these drugs, the more likely your body is to build tolerance. As a result, it will require higher amounts of the drug, which may lead to an overdose.
Overdosing on opioids can be very risky for your health and can even lead to death. So, it is important to recognize the signs and prevent overdoses.
What Are Opioid Drugs?
Opioids represent a type of drug that is often used in treating pain. They are also called narcotics by some people. Pain relievers of this type are tramadol, fentanyl, hydrocodone, and oxycodone. These drugs are completely legal as long as they are prescribed by a healthcare provider and they are used the right way.
However, there are also illegal opioid drugs, like heroin. Whether an individual consumes large amounts of illegal or legal drugs, the outcome could be the same: opioid addiction. Misusing opioids can result in your brain being affected, but also in overdosing, which can sometimes be fatal.
When taken for a short amount of time, opioids are quite safe, especially if a doctor was the one who encouraged you to use them and offered a prescription. But if you do not listen to the instructions you received for the drugs or use them to achieve the high effect, you risk sparking an addiction with opioids that will be difficult to get rid of.
Get Help Now
There are around 500,000 deaths that occur as a result of drug consumption all over the world. Opioids cause over 70% of these. What’s more, over 30% of the deaths are the result of an overdose.
Many countries all over the world have seen an increase in opioid overdoses because these drugs are used very commonly in treating chronic pain. Not to mention that now, the illicit drug market features highly potent opioids – therefore, people have easier access to them. There was an even higher increase in opioid overdoses during the COVID-19 pandemic.
Using opioids can affect the brain part that is responsible for regulating breathing. While small amounts of these drugs will generally have a calming effect and can block pain, larger amounts can cause an overdose. Overdosing on opioids will bring symptoms such as:
- Pinpoint pupils
- Having a harder time breathing
- Having a clammy or cold skin
- The fingernails or lips are discolored
- Gurgling or snoring sounds
Opioid Overdose Risk Factors
Some people will be at higher risk of overdosing on opioids than others. Risk factors include:
- Injecting opioids
- Dealing with opioid use disorder
- Dealing with medical conditions like lung or liver disease, HIV, or mental health issues
- Taking prescription opioids without being supervised by a healthcare provider
- Going back to using opioids after abstaining for a long period
- Having a high opioid dosage prescribed (e.g., over 100 mg of morphine daily)
- Consuming opioid drugs while using other drugs that affect respiratory functions or while consuming alcohol
It is also important to know that older people, individuals with a lower socioeconomic status, and males are more likely to overdose on opioids.
Preventing opioid overdoses could save someone from dealing with terrible symptoms or from death. If you were prescribed opioids, it is essential to know how you can prevent developing dependence or an overdose. Here is what you can do:
- Do not combine opioids with alcohol or other drugs. When consuming alcohol or different other drugs at the same time as opioids, the risk of an overdose is higher.
- Only use opioids the way your healthcare provider prescribed. Do not increase your dose and do not take the drugs more frequently than you should.
- If you have to switch to opioids that are stronger than the previous ones, you should use a smaller amount and do a test dose too.
- Never use opioids in unfamiliar settings or alone.
If you stopped using opioids for a while or you decreased the amount you consume, you should always go slow and start again with a low amount. Obviously, the safest bet is to stop usage altogether. However, it may require finding a proper addiction treatment center first.
Treating an Opioid Overdose
If someone you know overdosed on opioids, you should call the authorities right away and tell them that you need an ambulance. Try to shout the person’s name and shake them. If you have any naloxone available, make sure to give it to the person in need.
It is also important to prevent choking during an overdose – therefore, turning the person on their side is essential. Do not leave the person alone either. You should stay with them until the ambulance arrives.
When help arrives, the person who overdosed will receive proper care and will be in good hands. If the individual also dealt with opioid addiction, they may have to go through detox and follow a treatment that will help them stay off the drugs. They will also follow treatments for underlying conditions where applicable.
How Real Deal Can Help
Real Deal Sober Living wants to help you overcome your addiction. Opioid addiction can be difficult to deal with, and recovering from an overdose can be a very scary experience. But after the first stage passes, things will only start improving, and we want to make these times even better by providing a sober living program.
Once the drugs are out of your system and you begin your recovery, you can start acquiring new skills so that you can re-enter society with a new, positive attitude. Our sober living program will have professionals taking care of you and making sure you follow the right path.
If you or someone you know overdosed on opioids, call for help right away and stay by their side. Getting help as soon as possible can save their life.